This site is intended for health professionals only

Home / News / Blogs / Brain tumour risk associated with long-term contraceptive use

Brain tumour risk associated with long-term contraceptive use


22 Jan 2015

 

Using a hormonal contraceptive for more than five years has been linked to an increase in a rare brain cancer.

Hormonal contraceptives are widely taken by women worldwide, and include injections, implants and oral contraception.

Scientists in Denmark used data from health registers to find 300 women between the ages of 15 and 49 diagnosed with glioma from 2000 to 2009.

Research team leader, Dr David Gaist, downplayed the increase in risk as the contraceptive induced glioma affects just 5 in 100,000 females annually.

“While we found a statistically significant association between hormonal contraceptive use and glioma risk, a risk benefit evaluation would still favour using hormonal contraception in those who are eligible for it,” said Dr Gaist.

“We hope our findings will spark further research on the relationship between female hormonal agents and glioma risk.”  

As well as the glioma risk, further evidence links contraceptives with an increase of risk for ovarian and breast cancer and non cancerous liver tumours.


Want news like this straight to your inbox?


Latest News

Expert opinion: How can pharmacy teams help patients with new mental health difficulties?
Since restrictions on lockdown have begun to ease - and many GP surgeries and mental...
Hey, GPs. Leave them pharmacists alone
GPs must loosen their grip on minor illnesses to let pharmacists show patients just how...
Why pharmacists will have to prise minor illnesses from GPs’ cold, dead hands
The Pharmacist's GP blogger Dr Livingstone explains why GPs aren't keen on an NHS England...